Thunderstorm Wind, Ulster
- When
- November 15, 7:48 PM EST
- Where
- Ulster County, 0.86 mi NE of Wawarsing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.760, -74.360
Trees and wires were downed.
A strong low pressure system to the west ushered in unseasonably warm and moist air to eastern New York on the 15th. A line of thunderstorms formed along an approaching cold front during the evening hours, resulting in several reports of wind damage in the Mid-Hudson Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong low pressure system to the west ushered in unseasonably warm and moist air to eastern New York on the 15th. A line of thunderstorms formed along an approaching cold front during the evening hours, resulting in several reports of wind damage in the Mid-Hudson Valley. Damage consisted mainly of downed trees and wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 15, 6:47 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 647 PM EST Sun Nov 15 2020 .SYNOPSIS... Showers will increase in coverage through this evening ahead of a cold front. A line of showers and isolated thunderstorms along this front may produce strong winds this evening. It will turn cooler through midweek with lake effect snow developing downwind of Lake Ontario. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 630 PM EST, a couple different convective bowing segments are approaching the western portions of the area. Several reports of wind gusts in excess of 50 mph have been noted across western and central portions of the state with these bowing segments along with reports of trees and power lines downed. So similar observations are anticipated as the front pushes through the area. Lightning has diminished but with various segments strengthening did not want to take out the slight chance of thunder for the next few hours quite yet. Therefore, only minor changes were made to freshen up the temps and PoPs based on radar trends. See previous discussion for further details... Prev Disc... As of 300 pm, vigorous negatively tilted shortwave trough is near the OH/PA border, with convective line along a cold front extending across western NY/PA. Areas of rainfall are occurring downstream in isentropic lift associated with an intense low level jet. Locally, still likely plenty of dry air at midlevels preventing rainfall, except some showers are occurring over the southern Adirondacks and western Mohawk Valley. For the rest of today into the evening, the shortwave and cold front will continue to progress eastward, along with a 140+ kt 300 mb southwesterly jet max punching into the forecast area. The pressure gradient will tighten ahead of the front this afternoon with south to southeasterly winds increasing with gusts to 25-45 mph. Increasing saturation in the 3-5kft AGL layer will likely prevent some of the 40-50 kt winds at 925 mb from mixing down, but will continue to monitor in case any short-fused wind advisories become necessary. CAMs continue to indicate a coherent band or bands of low- topped convection either from the current upstream activity or evolving across PA this afternoon, tracking through our forecast area mainly 6-10 pm. The strong low-level wind field ahead of (and to a slightly lesser extent, behind) the front raises concerns about convection mixing these winds to the surface. Pros for this scenario are CAMs in the HREF suite in good agreement in an organized line along the front, and widespread reports of 50-65 mph observed gusts upstream over IN/OH. Cons are the overall lack of instability (likely 100 J/kg MLCAPE or less) and questions with regard to low-level lapse rates as the line may be embedded within a larger stratiform area of rain. Due to upstream reports and the fact that moisture advection may compensate for the low level lapse rates, confidence in strong to locally damaging gusts is increasing, reflected by the 1630Z SPC upgrade to slight risk in the Mid- Hudson Valley and NW CT, and marginal elsewhere except for the southern ADKs/Glens Falls area. Will handle this line with short-fused SPS/SVRs if necessary. Winds will remain gusty in the wake of this line overnight, especially in the higher terrain, with gusts of 25-40 mph possible amid cold advection. The rainfall should quickly end after the line passes 00-03Z, but Lake Ontario will become activated as surface to 850 mb delta-T values increase to 16-17 K/km. With the cooling boundary layer, this may support some light accumulations of snow over the western Adirondacks 06-12Z. Elsewhere, lows will mainly be in the 30s with variable cloud cover. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Cold, cyclonic flow will be in place over the forecast area during the short term period. A blustery day is expected Monday with seasonably cool temperatures. Westerly gusts of 25-35 mph will be common. Westerly flow across the lake will result in a band of lake effect snow continuing for areas around the Route 28 corridor with surface to 850 mb delta-Ts around 16-18 K/km resulting in moderate instability. Marginal boundary layer temps will prevent accumulations from getting too out of hand, but a few inches of snow are possible Monday into Monday night especially over the higher elevations and along/north of Route 28. Breezy conditions continue Monday night with partly cloudy skies outside of the lake effect belt. Lows near normal in the mid-20s to low 30s. On Tuesday, a shortwave trough embedded in the northwest flow will track through the forecast area, with a reinforcing shot of cold air behind it. This will tend to shift the lake effect bands south of the Route 28 corridor toward the Mohawk Valley. Some snow or rain/snow mixed showers may even reach the valleys depending on surface temps. Some heavier snow squalls are possible across the higher terrain as values of the snow squall parameter increase due to the colder air being brought across the lake (surface to 850 delta Ts increasing to near 20 K/km with steep low-level lapse rates). Cool and breezy with highs ranging from the low 30s in the higher terrain to the mid-40s in the valleys. Modest height rises Tuesday night will tend to dissipate the lake effect bands with time. A chilly night expected with lows in the low teens to mid-20s, with colder wind chills. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Upper level trough will be exiting to the east on Wednesday, but temps aloft will remain rather chilly. Surface high pressure will moving from the Ohio Valley towards the mid-Atlantic States. As a result, skies will remain fairly clear through the day, although without the high directly over the area, there will be enough of a gradient in place to keep a northwest breeze going. Despite the sun, temps will be very chilly for mid-November, with highs only in the mid 20s to mid 30s and the breeze will make it feel even colder. Fairly clear skies, diminishing wind and continued dry conditions will allow for a cold night on Wednesday night, with lows in the teens to low 20s. The flow aloft will start to become rather zonal for Thursday, with westerly flow in place. Dry weather will continue for Thursday as high pressure passes to the east off the eastern seaboard. Temps aloft will be moderating, so highs should reach into the 40s for most areas (upper 30s for the highest terrain), along with a partly cloudy sky. It should be continued dry into Thursday night and temps won't be as cold as Wed night with lows in the upper 20s to mid 30s. By Friday, it will still be dry for most spots, although a stray shower can't be ruled out across far northern areas as a weak shortwave passes across southern Canada. Otherwise, skies will be a mix of sun and clouds and milder temps aloft should yield afternoon highs in the mid 40s to mid 50s. It should stay dry into Friday night with lows in the 30s. Over the weekend, a frontal system will gradually be approaching from the Midwest and Great Lakes region. Both a warm front and cold front should bring some chances for showers, with the greatest threat for northern and western areas. It may take some time for this system to reach our area and the timing is still far from certain, so some/all of the weekend may wind up dry before this system impacts the area. Due to the uncertainty, will keep POPs limited to just slight to low chc for the weekend, with temps close to seasonal normals. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Mainly MVFR conditions across the TAF sites this evening as several convective rain bands ahead of the cold front move into the area. As the heavier bursts of rain occur, expect brief reduction in visibilities and stronger gusts of wind up to 40 kts, especially at KALB/KPSF. Behind the front (and rain bands), conditions should improve fairly quickly but winds will remain gusty for the majority of the period. Decided to keep mention of lightning for the next few hours for KALB/KPSF/KPOU, though its looking less likely to occur given recent downward trend in lightning activity. Southerly winds at 15-25 kts will remain gusty up to 30-40 kts. Behind the front, winds will remain gusty but turn out of the west tonight and through the day tomorrow. Outlook... Monday Night: No Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA...SHSN. Tuesday Night: Low Operational Impact. Slight Chance of SHSN. Wednesday: Low Operational Impact. Breezy. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Breezy westerly flow continue into tomorrow with sustained winds 10 to 20mph with gusts up to 30 - 40mph. RH values drop to 45 to 60 percent with the lowest values in parts of NW CT and the mid-Hudson Valley. Lake effect snow bands downwind of Lake Ontario are also expected to impact the southern Adirondacks and the western Mohawk Valley but other areas likely remain dry. RH values rebound to 75 to 85 percent tomorrow night with winds weakening overnight to 5 to 10mph. The potential for lake effect snow continues into Tuesday as a reinforcing shot of cold air moves into the region. Winds will not be as breezy, only sustained 6 to 12mph. && .HYDROLOGY... An initial area of showers late this afternoon will be followed by a convective line early this evening capable of brief heavy downpours, isolated thunderstorms and strong/gusty winds. Heavy downpours may produce a quick 0.25 - 0.50 inch of rain but given the fast paced nature of any thunderstorms and dry antecedent conditions, flooding is not expected. Total rainfall amounts are expected to range between 0.25 and 0.75 inches with up to an inch highest over the higher terrain of the Catskills, Adirondacks, and Greens. Lake effect snow develops as this system departs late tonight through Tuesday mainly for areas downwind of Lake Ontario. A cooler airmass may promote ice formation on waterways over the higher terrain by midweek. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...Thompson/JLV SHORT TERM...Thompson LONG TERM...Frugis AVIATION...JLV FIRE WEATHER...Speciale HYDROLOGY...Speciale
Hazardous Weather Outlook National Weather Service Albany NY 743 PM EST Sun Nov 15 2020 CTZ001-013-MAZ001-025-NYZ060-061-063>066-161100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 743 PM EST Sun Nov 15 2020 ...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 2 AM EST MONDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and the mid Hudson Valley in eastern New York. .DAY ONE...This Evening and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are requested to relay wind reports to the National Weather Service in Albany while following all local, state and CDC guidelines. NYZ038>043-047>054-058-059-082>084-VTZ013>015-161100- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 743 PM EST Sun Nov 15 2020 This Hazardous Weather Outlook is for the Mohawk Valley, Lake George Saratoga Region, Greater Capital District and eastern Catskills except Ulster county in eastern New York and southern Vermont. .DAY ONE...This Evening and Tonight. A line of showers and isolated thunderstorms is expected to move through eastern New York and western New England from west to east this evening, mainly between 6 and 10 pm. There is potential for a brief period of wind gusts of 50 to 60 miles per hour along this line. The winds may cause some downed tree limbs and powerlines, resulting in isolated to scattered power outages. Winds will remain gusty for a few hours following this line overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ032-033-161100- Northern Herkimer-Hamilton- 743 PM EST Sun Nov 15 2020 This Hazardous Weather Outlook is for northern Herkimer and Hamilton counties in eastern New York. .DAY ONE...This Evening and Tonight. Lake effect snowbands downwind of Lake Ontario are expected tonight into Tuesday. Depending on where the most persistent accumulating snowbands occur, a winter weather advisory may be needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Lake effect snowbands downwind of Lake Ontario are expected Monday into Tuesday. Depending on where the most persistent accumulating snowbands occur, a winter weather advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotters are requested to relay snowfall reports to the National Weather Service in Albany while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service Albany NY
639 PM EST Sun Nov 15 2020
NYZ033-038>040-082-160030-
Southern Fulton-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-
639 PM EST Sun Nov 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HAMILTON...WESTERN FULTON...SOUTHERN HERKIMER AND WESTERN MONTGOMERY
COUNTIES...
At 639 PM EST, radar indicated strong thunderstorms were located
along a line extending from New York Mills to near South Brookfield
to near Bainbridge. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Ilion, Frankfort and West Winfield around 650 PM EST.
Herkimer, Newport, Poland and Cold Brook around 655 PM EST.
Middleville and Jordanville around 700 PM EST.
Dolgeville around 710 PM EST.
Stratford around 715 PM EST.
Fort Plain, St. Johnsville and Ames around 720 PM EST.
Canajoharie around 725 PM EST.
Ephratah around 730 PM EST.
Other locations impacted by these storms include Ingham Mills,
Spinnerville, Cedar Lake, Farrel Corner, Countryman, Whitehouse,
South Ilion, Mindenville, Kelhi Corners and Chepachet.
This includes Interstate 90 between exits 29 and 30.
LAT...LON 4322 7507 4324 7507 4323 7510 4325 7515
4327 7516 4334 7491 4334 7487 4336 7486
4348 7441 4296 7438 4278 7449 4281 7456
4283 7465 4290 7488 4283 7491 4291 7510
4286 7514 4286 7521 4292 7520 4305 7522
TIME...MOT...LOC 2339Z 253DEG 42KT 4309 7527 4277 7527 4231 7555
DBTSpecial Weather Statement
National Weather Service Albany NY
645 PM EST Sun Nov 15 2020
NYZ032-033-038-160045-
Northern Herkimer-Hamilton-Southern Herkimer-
645 PM EST Sun Nov 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAMILTON AND NORTHERN
HERKIMER COUNTIES...
At 645 PM EST, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Fowler to New London.
Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Hinckley around 720 PM EST.
Ohio around 730 PM EST.
Other locations impacted by these storms include Eagle Nest, Little
Rapids, Beaver River, Nobleboro, Perkins Clearing, Minnehaha, Carter
Station, Quaker Beach, First Lake and Deerland.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4344 7441 4325 7515 4330 7515 4335 7508
4410 7517 4405 7505 4412 7429
TIME...MOT...LOC 2345Z 267DEG 39KT 4414 7536 4321 7562
DBTThe Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
11 thunderstorm wind. Local standard time, as filed.
Trees and wires were downed.
Trees and wires were downed.
Trees and wires were downed.
Trees and wires were downed.
Trees and wires were downed.
A tree was downed on wires along the southbound lane of Route 9G at Slate Quarry Road.
A glass front door was shattered due to strong winds.
Several trees and wires were reported down at the intersection of Todd Hill Road, Bushwick Road, and Lauer Road in the town of LaGrange.
A tree and power pole were downed on Cherry Lane in Fishkill.
A tree was downed across Route 82.
A tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 929794, 929795, 929796, 929798, 929797, 929799, 929800, 929802, 929803, 929804, 929801.